On principal indecomposable degrees and Sylow subgroups


We conjectured in Malle and Navarro (J Algebra 370:402–406, 2012) that a Sylow p-subgroup P of a finite group G is normal if and only if whenever p does not divide the multiplicity of \(\chi \in {{\text {Irr}}}(G)\) in the permutation character \((1_P)^G\), then p does not divide the degree \(\chi (1)\). In this note, we prove an analogue of this for p-Brauer characters.

This is a preview of subscription content, log in to check access.


  1. 1.

    Dolfi, S., Navarro, G., Tiep, P.H.: Primes dividing the degrees of the real characters. Math. Z. 259, 755–774 (2008)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Guralnick, R., Navarro, G.: Real constituents of permutation characters (to appear)

  3. 3.

    Malle, G., Navarro, G.: Characterizing normal Sylow \(p\)-subgroups by character degrees. J. Algebra 370, 402–406 (2012)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Michler, G.: A finite simple group of Lie type has \(p\)-blocks with different defects if \(p \ne 2\). J. Algebra 104, 220–230 (1986)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Navarro, G.: Blocks and Characters of Finite Groups. Cambridge University Press, Cambridge (1998)

    Google Scholar 

  6. 6.

    Willems, W.: On the projectives of a group algebra. Math. Z. 171, 163–174 (1980)

    MathSciNet  Article  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Gabriel Navarro.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Gunter Malle gratefully acknowledges financial support by SFB TRR 195. He thanks the Isaacs Newton Institute for Mathematical Sciences in Cambridge for support and hospitality during the programme “Groups, Representations and Applications: New Perspectives” when work on this paper was undertaken. This work was supported by: EPSRC grant number EP/R014604/1. The research of Gabriel Navarro is supported by Ministerio de Ciencia e Innovación PID2019-103854GB-I00 and FEDER funds.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Malle, G., Navarro, G. On principal indecomposable degrees and Sylow subgroups. Arch. Math. (2020). https://doi.org/10.1007/s00013-020-01494-9

Download citation


  • Normal Sylow subgroups
  • Dimensions of projective indecomposable modules
  • Brauer character degrees

Mathematics Subject Classification

  • 20C20